Potiga Side Effects May Cause Blue Skin and Eye Problems: FDA

Federal health officials have issued a safety alert about potential side effects of Potiga, an anti-seizure medication that has been linked to reports of patients experiencing blue skin discoloration and eye problems caused by pigment changes in the retina.  

According to a safety warning issued by the FDA on Friday, several reports of Potiga problems have been identified involving blue skin discoloration on the lips, nail beds, fingers and toes, along with eye abnormalities and color change of the retina among users.

Potiga, manufactured by Valeant Pharmaceuticals in partnership with GlaxoSmithKline (GSK), is an adjunctive anti-seizure medication that was approved in June 2011 for the treatment of partial-onset seizures in adults 18 years of age and older with epilepsy. Potiga is also sold by its generic name, ezogabine.

Did You Know? Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

Patients reported discoloration after four years of treatment with Potiga, although in some cases it was noted much sooner. Side effects included scleral and conjunctival discoloration on the whites of the eye and inside eyelids. Some cases of widespread discoloration of the face and legs were also reported, according to the FDA.

In certain instances, changes in pigment around the eyes can result in eye disease or loss of vision. While some patients have reported impaired visual acuity, it is unclear at this time if Potiga causes loss of vision.

The FDA indicates that it is unsure at this time if the color changes are reversible, but is working with Valeant and GSK to evaluate all available information. Representatives for the drug makers have indicated that they plan to revise the Potiga warning label and prescribing information.

If discoloration is noted, officials recommend patients taking Potiga have a baseline eye exam and periodic eye exams to determine if any visual impairment has occurred as a result of the medication.

The FDA strongly urges patients currently taking Potiga not to discontinue use of the drug until speaking with a health care professional, even if discoloration is noted. Discontinuing use may cause serious life threatening medical problems, including the recurrence of seizures. Instead, the FDA recommends consulting a medical professional and considering changing seizure medications.

Other potential Potiga side effects have not been identified, but “the possibility of more extensive systemic involvement has not been excluded,” said the FDA. The agency plans to update the public as more information becomes available and urges patients to report any blue discoloration problems with Potiga through MedWatch, the FDA’s adverse event reporting system.

0 Comments

Share Your Comments

I authorize the above comments be posted on this page*

Have Your Comments Reviewed by a Lawyer

Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories